Heavy Rain, Linn
- When
- August 23, 5:35 AM CST
- Where
- Linn County, 2.92 mi WNW of Bertram
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.580
Storm total in the past hour and a half.
The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in Benton, Buchanan, Jones, Linn, Dubuque, Clinton, and Scott Counties in Iowa. 00 inches in Tipton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The remnants of a thunderstorm complex that developed in the early morning hours of August 23rd brought widespread heavy rain and winds of 40 to 50 mph in Benton, Buchanan, Jones, Linn, Dubuque, Clinton, and Scott Counties in Iowa. Rainfall amounts ranged from 1.37 inches in Bettendorf to almost 4.00 inches in Tipton. Heavy rain was also reported with this thunderstorm complex as it moved into northwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 23, 2:34 AM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 334 AM CDT TUE AUG 23 2011 .SYNOPSIS... ACTIVE WEATHER EXPECTED THIS MORNING WITH A SEVERE MCS OVER NORTHERN IOWA...AND GRADUALLY MOVING IN A SOUTHEAST DIRECTION. THIS MCS SHOULD AFFECT ABOUT THE NORTHERN/NORTHEAST HALF OF THE FORECAST AREA THIS MORNING. THE MCS IS BASED IN SOME FAIRLY UNSTABLE AIR WITH A 30-40KT LOW LEVEL JET POINTED INTO IN FROM THE SOUTHWEST. IT DOES MOVE INTO AIR THAT IS LESS UNSTABLE AS IT MOVES EAST...AND WHILE IT ALSO HAS FAIRLY GOOD SHEAR TO WORK WITH RIGHT NOW...THAT TOO WEAKENS AS IT GETS TOWARDS THE MISSISSIPPI RIVER. THERE ARE SOME SEVERE WIND PRODUCING CELLS IN THIS MCS RIGHT NOW...AND A WATCH HAS JUST BEEN ISSUED FOR NORTHERN IOWA...INCLUDING A FEW OF OUR NORTHWESTERN COUNTIES. EXPECT THAT THE THREAT FOR SEVERE DIMINISHES SIGNIFICANTLY AS IT MOVES INTO OUR AREA...BUT WE WILL HAVE TO WATCH IT VERY CAREFULLY IN THE HOUR OR TWO WE HAVE UNTIL IT GETS INTO THE FORECAST AREA. OTHERWISE...IT IS WARM AND A LITTLE HUMID OUT THERE WITH TEMPERATURES 65 TO AROUND 70...AND DEWPOINTS IN THE MID 60S. ..LE.. && .SHORT TERM...TODAY AND TONIGHT... MAIN FOCUS THIS MORNING HAS BEEN ON THE INCOMING MCS. THIS MCS SHOULD GRADUALLY MOVE SOUTHEAST ACROSS ABOUT THE NORTHEAST HALF OF THE FORECAST AREA THIS MORNING...GENERALLY AFFECTING AREAS NORTH OF A LINE FROM MARENGO THROUGH THE QUAD CITIES WITH RAINFALL. IT SHOULD CLEAR THE AREA TO THE EAST BY MID MORNING...AFTER HAVING BROUGHT UP TO AN INCH OF RAINFALL TO SOME AREAS OF THE CWA. MUCH OF THE AREA NEEDS IT...THOUGH WOULD RATHER HAVE IN OVER THE COURSE OF SEVERAL HOURS INSTEAD OF THE HOUR IT IS GOING TO HAPPEN IN. HAVE SOME RATHER HIGH END POPS GOING FOR THIS MORNING FOR THE FORECAST AREA...THOUGH WILL BE MAKING SOME LAST MINUTE ADJUSTMENTS HERE BEFORE ISSUANCE TIME. LATER TODAY- THIS AFTERNOON AND EVENING ATTENTION THEN TURNS TO WHETHER WE CAN REGENERATE STORMS OVER THE AREA IN THE CONTINUING LOW LEVEL WARM MOIST ADVECTION BEHIND THIS CURRENT MCS. ANTICIPATE THAT BY LATE AFTERNOON WE SHOULD GET SOME NEW CONVECTION TO FIRE OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN...BUT THERE MAY ALSO BE SOME CONVECTION ON THE OUTFLOW BOUNDARY GENERATED BY THIS MCS. A LIMITING FACTOR IS THE MID LEVEL WARM AIR WHICH MAY SUPPRESS ANYTHING THAT TRIES TO GO OVER CENTRAL AND SOUTHEAST IOWA...AND COULD KEEP MOST OF THE ACTIVITY FARTHER NORTHEAST. CONSIDERING THE INSTABILITY THAT SHOULD DEVELOP OVER IOWA TODAY AND THE 30-40KTS OF SHEAR EXPECTED...SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HOWEVER...EXACT PLACEMENT IS STILL SOMEWHAT UNCERTAIN AND TRENDS WILL NEED TO BE WATCHED CAREFULLY. TEMPERATURES TODAY TO RISE TO AROUND 90 SOUTHWEST...BUT WITH A LARGE DIFFERENCE TO THE NORTHEAST WHERE CONVECTION SHOULD HINDER HEATING AND IS ONLY EXPECTED TO GET INTO THE LOWER 80S. AGAIN...CONVECTIVE TRENDS ARE GOING TO CONTROL JUST HOW WARM ANY ONE LOCATION IS GOING TO GET. OVERNIGHT TONIGHT THE CONVECTION SHOULD SHIFT EAST OF THE FORECAST AREA AROUND MIDNIGHT...THOUGH CANNOT RULE OUT SOME LINGERING ACTIVITY IN THE FAR EAST AFTER MIDNIGHT AND HAVE CONTINUED SOME POPS THERE. AS FRONT IS NOT DUE THROUGH UNTIL WEDNESDAY...TEMPERATURES SHOULD STAY WARM...ONLY FALLING INTO THE LOW 70S. ..LE.. .LONG TERM...WEDNESDAY THROUGH MONDAY... LITTLE CHANGE IN THE LARGE SCALE PATTERN WILL CONTINUE THE STRETCH OF ABOVE NORMAL TEMPERATURES AND LOW CHANCES PRECIPITATION INTO AT LEAST EARLY NEXT WEEK. A MID LEVEL SHORTWAVE IN THE WESTERLIES ENTERING BC IS SHOWN RIDING THE WESTERN CONUS RIDGE...THEN AMPLIFYING AS IT ENTERS THE LONGWAVE TROUGH OVER THE EASTERN U.S. ON WEDNESDAY. MODELS ARE IN A GENERAL CONSENSUS WITH THE RESULTING SURFACE CYCLONE MOVING ACROSS SOUTHERN CANADA SENDING A COLD FRONT SOUTHEAST THROUGH THE FORECAST AREA WEDNESDAY. HOWEVER...AT THIS TIME FORECAST SOUNDINGS INDICATE STRONG CAPPING...ESPECIALLY ACROSS THE SOUTH...WHERE 700 MB TEMPERATURES ARE SHOWN WELL ABOVE 12 DEG C. THERE IS ALSO A DEEP DRY LAYER ABOVE 900 MB...WHICH ALONG WITH THE CAP SHOULD SUPPRESS THUNDERSTORM DEVELOPMENT ALONG THE FRONT. DESPITE THIS...BOTH THE 00Z GFS AND ECMWF GENERATE QPF IN THE AFTERNOON ACROSS THE EAST AND FAR SOUTHEAST. IN THIS AREA...THERE IS A POSSIBILITY THAT THE MID TO LATE AFTERNOON TIMING OF THE FROPA MAY ALLOW SURFACE HEATING TO APPROACH CONVECTIVE TEMPERATURES...AND WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE...WILL CONTINUE SLIGHT CHANCE POPS ACROSS THE EAST IN THE AFTERNOON. ENHANCED WARMING ALONG AND AHEAD OF THE FRONT SHOULD DRIVE HIGHS INTO THE LOWER 90S SOUTH...WHILE READINGS SHOULD BE A BIT LOWER IN THE NORTH DUE TO THE EARLIER PASSAGE OF THE WEAK FRONT. LITTLE CHANGE TO THE REMAINDER OF THE FORECAST AS NW FLOW CONTINUES. HIGH PRESSURE THAT FOLLOWS THU INTO EARLY FRI BRINGS DRIER AND SLIGHTLY COOLER AIR. SATURDAY THROUGH MON MAINTAINS AN EXTENDED PERIOD OF LOW CONFIDENCE...SLIGHT CHANCE POPS DUE TO DIFFICULT TO TIME WEAK IMPULSES IN THE NW FLOW AND RETURNING 850 MB MOISTURE. TEMPERATURES WILL LIKELY CONTINUE TO TREND NEAR TO ABOVE LATE AUGUST NORMS IN THE 80S WITH LOWS MAINLY IN THE 60S. ..SHEETS.. && .AVIATION... CONVECTION TO MAKE THINGS COMPLICATED TODAY. MCS TO MOVE THROUGH AT LEAST KCID...KDBQ AND KMLI THROUGH ABOUT 15Z THIS MORNING WITH MAINLY MVFR CLOUDS AND CIGS. STRONGER STORMS MAY PRODUCE IFR CIGS AND VSBYS FOR A SHORT PERIOD OF TIME. STRONG WINDS OF OVER 50KTS A THREAT...BUT MAINLY AT KCID. DO NOT ANTICIPATE KBRL TO BE AFFECTED...THOUGH SOME VFR CLOUDS MAY MOVE THROUGH THERE. ONCE MCS MOVES THROUGH VFR CONDITIONS TO RETURN WITH LIGHT SOUTH FLOW. THIS AFTERNOON AND EVENING...APPROX 21Z TO 04Z...MORE SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO AFFECT KCID...KDBQ AND KMLI...THOUGH TIMING AND PLACEMENT UNKNOWN AND WILL PUT ONLY VCTS THIS TIME RANGE FOR NOW. ..LE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 432 AM CDT TUE AUG 23 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 432 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE THROUGH ABOUT THE NORTHEAST HALF OF THE OUTLOOK AREA...MAINLY AFFECTING AREAS NORTHEAST OF A LINE FROM MARENGO IOWA THROUGH ALEDO ILLINOIS. THE STRONGEST OF THESE STORMS IS EXPECTED TO PRODUCE STRONG GUSTY WINDS AND HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF THE OUTLOOK AREA UNTIL 8 AM THIS MORNING. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...MAINLY FOR AREAS NORTHEAST OF A LINE FROM CEDAR RAPIDS THROUGH THE QUAD CITIES. DEPENDING UPON HOW WARM IT GETS IN THIS AREA TODAY...THERE ARE ENOUGH OTHER FACTORS TO PRODUCE SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL. KEEP UPDATED ON THE LATEST INFORMATION ON THIS AFTERNOON AND EVENING SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...A WEAK COLD FRONT MOVING ACROSS THE AREA MAY TRIGGER ISOLATED THUNDERSTORMS ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER IN THE AFTERNOON. IF STORMS DO DEVELOP...THERE MAY BE A THREAT OF DAMAGING WIND AND BRIEF HEAVY RAINFALL. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EACH DAY SATURDAY THROUGH MONDAY. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR SPOTTERS GENERALLY ALONG AND NORTH OF INTERSTATE 80 THIS MORNING...AND AGAIN THIS AFTERNOON AND EVENING. LE/DLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT TUE AUG 23 2011
IAZ040-041-051>053-231030-
BENTON-BUCHANAN-DELAWARE-JONES-LINN-
432 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORMS MOVING INTO THE AREA...
AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF
FAIRBANK TO 9 MILES NORTHWEST OF JESUP TO 38 MILES WEST OF GARRISON
TO 69 MILES WEST OF GARRISON...MOVING SOUTHEAST AT 40 MPH.
* THUNDERSTORMS WILL BE NEAR...
FAIRBANK AROUND 430 AM CDT...
JESUP AROUND 440 AM CDT...
HAZLETON AROUND 445 AM CDT...
STANLEY AND INDEPENDENCE AROUND 450 AM CDT...
AURORA AROUND 455 AM CDT...
WINTHROP AND BRANDON AROUND 500 AM CDT...
WINDS UP TO 60 MPH...PEA HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4265 9114 4223 9117 4199 9130 4191 9184
4194 9231 4230 9231 4230 9230 4230 9208
4232 9207 4246 9207 4247 9209 4259 9209
4265 9208
TIME...MOT...LOC 0925Z 293DEG 35KT 4310 9197 4255 9218
4232 9282 4235 9343
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT TUE AUG 23 2011
IAZ040>042-051>053-231100-
BENTON-BUCHANAN-DELAWARE-DUBUQUE-JONES-LINN-
500 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING INTO THE AREA...
AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FAIRBANK TO 10 MILES
NORTHWEST OF MOUNT AUBURN TO 32 MILES NORTHWEST OF KEYSTONE...MOVING
EAST AT 45 MPH.
* THUNDERSTORMS WILL BE NEAR...
HAZLETON AROUND 505 AM CDT...
STANLEY...MOUNT AUBURN...INDEPENDENCE AND BRANDON AROUND 510 AM
CDT...
AURORA AND VINTON AROUND 515 AM CDT...
LAMONT...WINTHROP AND ROWLEY AROUND 520 AM CDT...
WALKER AROUND 525 AM CDT...
PEA SIZE HAIL...WINDS 40 TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4265 9153 4251 9097 4208 9126 4191 9188
4202 9231 4230 9231 4230 9208 4232 9207
4246 9207 4247 9209 4265 9208
TIME...MOT...LOC 0958Z 288DEG 37KT 4266 9197 4232 9220
4217 9270
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
540 AM CDT TUE AUG 23 2011
IAZ040>042-051>054-065-066-ILZ001-007-231130-
BENTON-BUCHANAN-CARROLL-CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JO
DAVIESS-JONES-LINN-
540 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH EAST CENTRAL
IOWA...
AT 535 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREELEY TO RYAN TO
TODDVILLE TO KEYSTONE...MOVING EAST AT 50 MPH.
* THUNDERSTORMS WILL BE NEAR...
WAUBEEK...TODDVILLE...PALO AND VAN HORNE AROUND 545 AM CDT...
NEW VIENNA...WHITTIER...VIOLA AND ROBINS AROUND 550 AM CDT...
HIAWATHA AND ATKINS AROUND 555 AM CDT...
CEDAR RAPIDS BETWEEN 555 AM CDT AND 0610 AM CDT..
WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4241 9009 4210 9024 4192 9049 4183 9095
4188 9182 4202 9231 4208 9230 4216 9180
4235 9155 4265 9142
TIME...MOT...LOC 1037Z 284DEG 47KT 4256 9133 4232 9142
4214 9167 4207 9220
LESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT TUE AUG 23 2011
IAZ042-051>054-063>066-068-ILZ001-002-007-009-015-231230-
BENTON-CARROLL-CEDAR-CLINTON-DUBUQUE-IOWA-JACKSON-JO
DAVIESS-JOHNSON-JONES-LINN-ROCK ISLAND-SCOTT-STEPHENSON-WHITESIDE-
625 AM CDT TUE AUG 23 2011
...STRONG THUNDERSTORMS WITH GUSTY WINDS MOVING ACROSS EASTERN IOWA
AND INTO NORTHWEST ILLINOIS...
AT 622 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MENOMINEE TO ANDREW
TO CLARENCE TO SWISHER...MOVING EAST AT 40 MPH.
* THUNDERSTORMS WILL BE NEAR...
COUNCIL HILL...CLARENCE...LOST NATION AND SPRINGBROOK AROUND 630 AM
CDT...
SCALES MOUND...LAKE MACBRIDE STATE PARK AND TORONTO AROUND 635 AM
CDT...
HANOVER...SOLON AND LOWDEN AROUND 640 AM CDT...
PEA SIZE HAIL...WINDS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT
TUESDAY MORNING FOR NORTHEASTERN IOWA.
LAT...LON 4238 8940 4220 8949 4219 8968 4193 8968
4193 8964 4166 9013 4161 9085 4188 9193
4194 9119 4221 9069 4251 9056 4251 9021
TIME...MOT...LOC 1123Z 288DEG 37KT 4246 9048 4218 9056
4191 9106 4187 9169
LEThe Quad Cities radar (KDVN), 92 km away, was scanning. The volume nearest the first event began at 11:34 UTC.
12 heavy rain, 2 flash flood. Local standard time, as filed.
Storm total in the past hour and a half.
Water is up to the bottom of car doors in Clinton. Law Enforcement is closing streets.
A thunderstorm moving through Cedar County produced heavy rain of between 3.5 to 4 inches in less than an hour causing severe flooding in Cedar County. Several streets were flooded with cars stalls . A number of residents reported flooding in their basements.
Minor street flooding is occurring.
Rain fell from 730 to 900 AM CDT.
This is storm total rainfall.
This is storm total rainfall.
An additional 1.03 inches of rain fell in the last few hours.
This is the storm total rainfall.
Total rainfall storms on the night of the 22nd and morning of the 23rd.
Rainfall total from the morning's storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339662, 339661, 339663, 339723, 339664, 339665, 339668, 339669, 339670, 339671, 339672, 339673, 339674, 339675.